Nagoya Mathematical Journal

Topological uniqueness of negatively curved surfaces

Hsungrow Chan

Full-text: Open access

Abstract

In this paper we consider complete, noncompact, negatively curved surfaces that are twice continuously differentiably embedded in Euclidean three-space, showing that if such surfaces have square integrable second fundamental form, then their topology must, by the index method, be an annulus. We then show how this relates to some minimal surface theorems and has a corollary on minimal surfaces with finite total curvature. In addition, we discuss, by the index method, the relation between the topology and asymptotic curves. Finally, we apply the results yielded to the problem of isometrical immersions into Euclidean three-space of black hole models.

Article information

Source
Nagoya Math. J., Volume 199 (2010), 137-149.

Dates
First available in Project Euclid: 14 September 2010

Permanent link to this document
https://projecteuclid.org/euclid.nmj/1284471574

Digital Object Identifier
doi:10.1215/00277630-2010-007

Mathematical Reviews number (MathSciNet)
MR2732335

Zentralblatt MATH identifier
1201.53002

Subjects
Primary: 0240G 0240M 0240E 0470B

Citation

Chan, Hsungrow. Topological uniqueness of negatively curved surfaces. Nagoya Math. J. 199 (2010), 137--149. doi:10.1215/00277630-2010-007. https://projecteuclid.org/euclid.nmj/1284471574


Export citation

References

  • [1] H. Chan, Embedding Misner and Brill-Lindquist initial data for black-hole collisions, Math. Phys. Anal. Geom. 6 (2003), 9–27.
  • [2] H. Chan, Embedding negatively curved initial data of black-hole collisions in R3, Classical Quantum Gravity 23 (2006), 225–234.
  • [3] H. Chan, Simply connected nonpositively curved surfaces in R3, Pacific J. Math. 233 (2006), 1–4.
  • [4] H. Chan and A. Treibergs, Nonpositively curved surfaces, J. Differential Geom. 57 (2001), 389–407.
  • [5] C. Connell and M. Ghomi, Topology of negatively curved real affine algebraic surfaces, J. Reine Angew. Math. 624 (2008), 1–26.
  • [6] J. Hadamard, Les surfaces á courboures opposées et leurs lignes gé odésiques, J. Math. Pures Appl. 4 (1898), 27–73.
  • [7] P. Hartman, Ordinary Differential Equations, New York, Wiley, 1964, 27–73.
  • [8] F. Lopez and A. Ros, On embedded complete minimal surfaces of genus zero, J. Differential Geom. 33 (1991), 293–300.
  • [9] R. Price and J. Romano, Embedding initial data for black-hole collisions, Classical Quantum Gravity 12 (1995), 875–893.
  • [10] E. R. Rozendorn, Weakly irregular surfaces of negative curvature, Russian Math. Surveys 21 (1966), 57–112.
  • [11] R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, J. Differential Geom. 18 (1983), 791–809.
  • [12] A. Verner, Topological structure of complete surfaces with nonpositive curvature which have one to one spherical mappings (in Russian), Vestnik Leningrad Univ. 20 (1965), 16–29.
  • [13] A. Verner, Tapering saddle surfaces, Sib. Mat. Z. 11 (1968), 567–581.
  • [14] B. White, Complete surface of finite total curvature, J. Differential Geom. 26 (1987), 315–326.